Kentucky, 2014Strong Wind in Kentucky, January 26 to 27, 2014
January 26 to 27, 2014 · NWS PAH · 15 events in 15 counties and zones
In the wake of an Arctic cold front, northwest winds increased to 20 to 30 mph. Peak wind gusts were measured around 45 mph, except slightly lower in the Tennessee border counties.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of an Arctic cold front, northwest winds increased to 20 to 30 mph. Peak wind gusts were measured around 45 mph, except slightly lower in the Tennessee border counties. Peak wind gusts were measured up to 46 mph at the Madisonville airport. A wind gust to 45 mph was measured at the mesonet site near Marion. At the Paducah airport, the wind gusted to 45 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 9:48 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 26, 9:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
948 PM CST Sun Jan 26 2014
.UPDATE...
ISSUED AT 948 PM CST SUN JAN 26 2014
Just a brief resend, to update the WWA section below.
&&
.SHORT TERM...(This Evening through Tuesday night)
ISSUED AT 339 PM CST SUN JAN 26 2014
Surface analysis shows low pressure centered over central
Wisconsin and an associated cold front extending across northern
Iowa into southeast Wyoming. Models show the front moving through
the middle Mississippi and lower Ohio valleys this evening through
09z. Models show some very light post frontal precipitation across
eastern portions of the PAH forecast area between 06z and 12z.
Very cold air will be quickly filtering into our region behind
the front. Soundings indicate any light precipitation will fall as
snow, and model QPF indicate a dusting to maybe a tenth of an
inch at best. Along with any light snow, winds will really crank
up for a few hours just behind the front, also making any real
accumulation challenging. Between 06z and 12z, sustained northwest
winds of 20 to 25 kts with gusts to 35 kts are expected, gradually
decreasing to around 15 kts by 18z. Wind chill readings will drop
into the -10 to -15 degree range for a few hours late tonight into
early Monday, so will issue a wind chill advisory for our northern
counties. After morning lows in the middle single digits and
teens, temperature will struggle to reach 10 to 15 degrees north
to around 20 degrees southwest.
High pressure will continue to build southeast out of southwest
Canada Monday night. Low temperatures will range from around -3
north to around +5 degrees southwest. With north winds at 5 to 10
kts late Monday night into Tuesday morning, wind chill readings
will be in the -5 to -15 degree range. Highs Tuesday will reach
the middle to upper teens. With winds becoming light southerly
late Tuesday night, temperatures will stay above zero in the
single digits to help begin a gradual warm up.
.LONG TERM...(Wednesday through Sunday)
ISSUED AT 316 PM CST SUN JAN 26 2014
The early week cold starts to moderate by mid week. Wednesday should
still be a day that remains below the freezing mark, but the mercury
will flirt with exceeding it, at least in the Ozark foothills.
High pressure anchors to the east and by Thursday, return flow
southerlys warm the profile back above the freezing mark. Some 40s
may be noted across our southern counties.
A cold front is approaching from the north and west during the day
Thursday, and looks to make passage Thursday night. The ECMWF is a
little more robust with it, while the GFS breaks it apart a little
bit upon passage. Both are generally light with pcpn altogether, and
so we'll have a smallish Thursday night pop for system passage. The
profile looks cold enough then for snow.
Friday into the weekend marks the beginning of a wetter forecast,
although not wet in entirety, but rather in chance category pcpn.
The aforementioned boundary looks to return as some sort of warm
sector, again the models differ a little on strength and magnitude
of said return/warming. But generally speaking for the days 6-7
period, the boundary returns north/wobbling, and transitions to
liquid pops for much of the weekend for the bulk of the area. Some
changeover or mix time may be expected as this occurs, but not
looking to be too big of an event at this stage in the game at
least. Monitor closely however, with changeover timing and some
mornings of sub freezing lows for mainly northern parts of the
region.
&&
.AVIATION...
ISSUED AT 846 PM CST SUN JAN 26 2014
Modified the current WFO PAH TAF's to account for the impressive
wind shift/gust expected with the frontal passage/pressure
gradient boundary in central IL and MO at this time. There may be
some loss in wind speeds with time, but expect gusts 40 to 45
knots may last for several hours overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 6 AM CST Monday FOR ILZ075>078-080>094.
WIND CHILL ADVISORY from 3 AM to 9 AM CST Monday FOR ILZ075>078-
080>087.
MO...WIND ADVISORY until 6 AM CST Monday FOR MOZ076-086-087-100-
107>112-114.
IN...WIND ADVISORY until 6 AM CST Monday FOR INZ081-082-085>088.
WIND CHILL ADVISORY from 3 AM to 9 AM CST Monday FOR INZ081-082-
085>088.
KY...WIND ADVISORY until 6 AM CST Monday FOR KYZ001>022.
WIND CHILL ADVISORY from 3 AM to 9 AM CST Monday FOR KYZ014-018-
019.
&&Hazardous weather outlook, Jan 26, 9:03 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CST SUN JAN 26 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
903 PM CST SUN JAN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
DANGEROUSLY COLD CONDITIONS ARE ANTICIPATED OVERNIGHT AND
INTO THE EARLY MORNING HOURS MONDAY. REFER TO THE WIND CHILL
ADVISORY FOR DETAILS. THE ADVISORY COVERS PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.
VERY STRONG WINDS WILL DEVELOP AS A STRONG ARCTIC FRONT MOVES ACROSS
THE AREA OVERNIGHT. A WIND ADVISORY IS IN EFFECT OVERNIGHT. REFER TO
THE PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ELEVATED FIRE DANGER DUE TO LOWERING HUMIDITY...GUSTY WINDS...AND
DRY FUELS IS FORECAST MONDAY AFTERNOON...PARTICULARLY WEST OF THE
MISSISSIPPI RIVER ACROSS SOUTHEAST MISSOURI AND THE OZARK
FOOTHILLS.
ADDITIONAL WIND CHILL ADVISORIES MAY BE NECESSARY MONDAY NIGHT AND
EARLY TUESDAY AS THE VERY COLDEST ARCTIC AIR ARRIVES...PLUMMETING
AIR TEMPERATURES TO NEAR ZERO...WITH RESULTANT WIND CHILLS WELL
THROUGH THE NEGATIVE DIGITS AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jan 26, 4:00 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CST SUN JAN 26 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
400 PM CST SUN JAN 26 2014
...ANOTHER PERIOD OF BITTER COLD IS ON THE WAY...
THE BRIEF WARM UP ENJOYED TODAY WILL BE REPLACED BY ANOTHER BLAST OF
ARCTIC AIR THAT WILL SPREAD ACROSS THE REGION LATER TONIGHT AND
EARLY TOMORROW MORNING IN THE WAKE OF A STRONG COLD FRONT.
LOWS TONIGHT WILL RANGE FROM THE SINGLE DIGITS NORTH TO THE TEENS
SOUTH. TEMPERATURES WILL HARDLY RISE...IF AT ALL...THROUGH THE
DAYTIME HOURS MONDAY. SO HIGHS WILL RANGE THROUGH MAINLY THE TEENS
MONDAY AFTERNOON...WITH SOME LOWER 20S POSSIBLE SOUTH.
THEN COMES THE MOST BITTER COLD. UNDER IDEAL COOLING CONDITIONS
MONDAY NIGHT...TEMPERATURES WILL PLUMMET TO NEAR ZERO. NEGATIVE
DIGITS ARE EXPECTED IN THE NORTH. COMBINED WITH JUST A LITTLE BIT OF
WIND...THIS WILL MAKE WIND CHILL READINGS RANGE THROUGH THE NEGATIVE
DIGITS...FLIRTING WITH THE ADVISORY THRESHOLD OF MINUS 10 OR
COLDER...FROM LATE MONDAY NIGHT THROUGH THE MID MORNING HOURS
TUESDAY.
EXTREME COLD IS DANGEROUS FOR ANY EXPOSED SKIN...AS FROSTBITE CAN
OCCUR QUICKLY. HYPOTHERMIA CAN DEVELOP AS WELL IF PRECAUTIONS ARE
NOT TAKEN. LEAVING PETS UNATTENDED TO IN THE COLD PUTS THEM IN
DANGER AS WELL. THESE COLD CONDITIONS ONCE AGAIN WILL INCREASE THE
CONCERN FOR FREEZING AND BURSTING OF WATER PIPES. UNLIKE CONDITIONS
ON CALM...VERY COLD NIGHTS...THIS BITTER COLD WILL BE WIND DRIVEN.
THIS CAN CAUSE THE VERY COLD AIR TO INFILTRATE POORLY INSULATED
AREAS MORE EFFICIENTLY.
TAKE SPECIAL NOTICE OF THIS COMING EXTREMELY COLD WIND
CHILLS...ESPECIALLY TUESDAY MORNING FOR THE KIDS GOING TO SCHOOL.
Strong Wind, Ballard
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Ballard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Strong Wind, Caldwell
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Caldwell forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.145, -87.868 (the zone’s center; the record gives no point)
Strong Wind, Carlisle
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Carlisle forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.853, -88.971 (the zone’s center; the record gives no point)
Strong Wind, Crittenden
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Crittenden forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.353, -88.097 (the zone’s center; the record gives no point)
Strong Wind, Daviess
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Daviess forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
Strong Wind, Henderson
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Henderson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.796, -87.573 (the zone’s center; the record gives no point)
Strong Wind, Hopkins
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Hopkins forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.309, -87.541 (the zone’s center; the record gives no point)
Strong Wind, Livingston
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Livingston forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.210, -88.354 (the zone’s center; the record gives no point)
Strong Wind, Lyon
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Lyon forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.019, -88.083 (the zone’s center; the record gives no point)
Strong Wind, Marshall
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.884, -88.329 (the zone’s center; the record gives no point)
Strong Wind, McCracken
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- McCracken forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.054, -88.713 (the zone’s center; the record gives no point)
Strong Wind, McLean
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- McLean forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.529, -87.264 (the zone’s center; the record gives no point)
Strong Wind, Muhlenberg
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Muhlenberg forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.216, -87.142 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Union forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.659, -87.945 (the zone’s center; the record gives no point)
Strong Wind, Webster
- When
- January 26, 10:00 PM CST to January 27, 5:00 AM CST
- Where
- Webster forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.518, -87.683 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 26 to 27, 20141 death · 7 injured · 13 events
- Blizzard in Minnesota, January 26, 20141 death · 26 events
- Blizzard in North Dakota, January 26, 20141 death · 18 events
- Cold in Illinois, January 26, 20141 death · 1 event
- High Wind in Iowa, January 26, 2014$875,000 · 56 kt wind · 35 events
- Blizzard in Iowa, January 26, 2014$160,000 · 16 events
- Strong Wind in Illinois, January 26 to 27, 2014$19,000 · 19 events
- Extreme Cold in Minnesota, January 26 to 28, 201424 events
- High Wind in South Dakota, January 26, 201456 kt wind · 23 events
- High Wind in Kansas, January 26, 2014$15,000 · 61 kt wind · 12 events
- High Wind in South Dakota, January 26, 201464 kt wind · 20 events
- Blizzard and Winter Storm in Wisconsin, January 26 to 27, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490241, 490242, 490244, 490245, 490246, 490247, 490248, 490249, 490250, 490251, 490252, 490253, 490254, 490256, 490257.